Hail, Benson
- When
- June 30, 3:08 PM CST
- Where
- Benson County, 2.69 mi WSW of Hesper
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.960, -99.680
Training thunderstorms, mainly across portions of Grand Forks County, produced 3 to 10 inches of rain. The heaviest rain was around Arvilla, North Dakota, at 10 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Training thunderstorms, mainly across portions of Grand Forks County, produced 3 to 10 inches of rain. The heaviest rain was around Arvilla, North Dakota, at 10 inches. This resulted in washed out roads, flooded fields and basements, and ponding of water in low lying areas. Even U. S. Highway 2 near the Grand Forks Air Force Base, had water over a portion of it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 1:57 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 257 PM CDT Tue Jun 30 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 257 PM CDT Tue Jun 30 2020 Thunderstorm chances and strength continue to be the main challenges for the period. Upper trough continues to spin over the Northern Rockies, with one vort max lifting through western ND and another rounding the base of the trough and moving through WY. The southern shortwave will lift northeastward into the Plains tonight as the upper trough gets a negative tilt. This should finally push the convective activity that has only been clipping our northwestern counties further eastward into the CWA as the weak cold front moves east. The big question will be how strong storms will be as they move into our area. With dew points in the low and even mid 70s, there is plenty of moisture to work with and ML CAPE values are near or over 3000 J/kg across most of the western and central CWA. Deep layer bulk shear so far has not been as impressive over our area, fairly minimal with the 35 to 40 kts staying to our west. The best shear is expected to move eastward tonight as the frontal boundary kicks out, although the overlap between good instability and good shear will remain fairly narrow. Think that this will be enough for a complex of thunderstorms to move across eastern ND later this evening, eventually arriving in western MN and weakening towards morning. Most everything tomorrow, from highs to additional convection, will depend on how tonight plays out. The main synoptic forcing will be the shortwave moving across the region to the northeast, along with the frontal boundary that will be stalling then washing out throughout the day on Wednesday. Continued to keep fairly high POPs as showers will linger into the morning, and some redevelopment will be possible over our far eastern counties by afternoon. At this point it seems like the best instability will be to our east, but will continue to keep an eye on how things evolve. Frontal boundary will be washing out and temps and dew points will be only slightly lower than they are today. Kept highs in the low to mid 80s with cloud cover however. We should be between systems Wednesday night and conditions should pretty quiet with lows in the 60s. .LONG TERM...(Thursday through Tuesday) Issued at 257 PM CDT Tue Jun 30 2020 Little change in the extended from previous runs. The upper ridge remains in place and will continue a pattern of warmer temperatures across the region. High temperatures throughout stay mainly in the upper 80s and low 90s...with dew point readings in the 60s to around 70. This will keep heat indices in the mid 90s in portions of the area every afternoon. Otherwise...a few embedded disturbances are expected to propagate through the flow...which will help trigger isolated showers and storms through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1248 PM CDT Tue Jun 30 2020 Quite a bit of MVFR ceilings continue to hang around the forecast area, going out of VFR as the morning stratus scatters out but then we get more cu development. Think there should be at least some period of VFR this afternoon before storms begin to move in later this afternoon at KDVL and tonight for the further east airports. After storms fizzle out later tonight, there could be another period of MVFR ceilings at most sites. Some improvement to VFR by the end of the period. Winds will stay out of the southeast for this afternoon and evening, shifting to the west and southwest as the storms/frontal boundary come through. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JR LONG TERM...Hopkins AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 330 PM CDT Tue Jun 30 2020 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible late tonight, but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-010845- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 330 PM CDT Tue Jun 30 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight A few strong to severe thunderstorms are possible tonight, mainly across the Devils Lake region. Hail up to ping pong ball size, 60 mph wind gusts, and heavy rain would be the main threat from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances continue throughout this period, along with afternoon peaks of heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
Special Weather Statement National Weather Service Grand Forks ND 152 PM CDT Tue Jun 30 2020 NDZ014-301930- Benson ND- 152 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 230 PM CDT... At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near Heimdal, or 38 miles southwest of Devils Lake, moving north at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Leeds, Maddock, Esmond, Harlow, Brinsmade, Flora and Baker. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4831 9979 4831 9924 4785 9930 4785 9980 TIME...MOT...LOC 1851Z 190DEG 40KT 4782 9959 Lynch
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue Jun 30 2020
NDZ014-302100-
Benson ND-
307 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 400
PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selz, or 50 miles west of Devils Lake, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Leeds, Maddock, Esmond, Harlow, Knox, York and Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9942 4785 9950 4785 9981
4802 9981 4802 9985
TIME...MOT...LOC 2006Z 192DEG 26KT 4783 9988
LynchThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Pea size hail, 4.20 inches of rain, and estimated 60 mph wind gusts were reported.
A few trees were blown down.
The wind gust was measured by a personal weather station.
Flooding was reported in Emerado, with water filled ditches and water against homes. Roughly 3 to 5 inches of rain had fallen.
The wind gust was measured by a RWIS mesonet sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898482, 898483, 898484, 898485, 898486, 898487.